Mixing Klonopin and Heroin
Benzodiazepines are sought after because they often potentiate the effects of opioids such as heroin. Unfortunately, this dangerous synergetic effect can quickly lead to an overdose.
Men and women suffering from heroin addiction often seek an extra kick and mix different drugs for a stronger high. Benzodiazepines are sought after because they often increase the effects of opioids. Therefore, mixing Klonopin and heroin is dangerous and can have deadly effects. Let’s review how these drugs work and what happens when someone mixes Klonopin and heroin.
What is Klonopin?
Klonopin, the brand name for the generic drug clonazepam, is most frequently used to treat anxiety disorders, panic disorders, and seizures. Klonopin is a benzodiazepine, and like all other benzodiazepines, it can be extremely habit-forming when taken other than as prescribed. Klonopin blocks certain receptors within the brain, reducing feelings of stress, and resulting in a calming effect. If an individual begins abusing Klonopin regularly, they might become chemically dependent in a couple of weeks or months (depending on the amount taken and the regularity of use).
Once an individual does become addicted, they will become unable to feel calm or relaxed without taking the medication. Brain chemistry will be dysregulated, and the concerned individual will be unable to function unless the drug is in their system. This is partially why physical and mental dependence can develop so quickly.
- Signs of Klonopin addiction can include – but are not limited to:
- Having the desire to stop using Klonopin but being unable to do so. This usually includes repeated attempts to quit or cut back, coupled with an inability to do so for an extended period.
- The building of tolerance, meaning more Klonopin will be needed for the same feelings to be produced.
- Physical and psychological cravings for Klonopin can lead to disruptive and erratic behaviors like doctor shopping or obsessing about obsessing and using prescription medication.
- Continuous use of Klonopin despite accumulated severe personal consequences, like problems at work, school, or interpersonal relationships.
- Losing interest in hobbies and activities that were previously enjoyed, coupled with a severe lack of motivation and drive.
If you or someone close to you has been struggling with a Klonopin addiction, professional help must be sought immediately. The need for professional intervention becomes even more urgent if Klonopin and heroin – a potent narcotic opioid – are being used simultaneously.
What is Heroin?
Heroin is an illicit and extremely addictive opioid narcotic that results in thousands of preventable, overdose-related deaths annually. Like Klonopin, heroin produces feelings of relaxation in the user. Those who are addicted to heroin or who have been abusing the drug will experience chemical changes in the reward center of the brain. This illicit substance works by attaching to opioid receptors in the brain, eliminating feelings of anxiety while inducing feelings of pleasure and euphoria. There are many physical and behavioral symptoms of heroin abuse and addiction, which may include:
- Respiratory issues, often including shortness of breath.
- Constricted pupils (pupils that are much smaller than they are normally).
- Behavioral changes.
- An increased need for sleep, drowsiness, and a propensity to nod off.
- Confusion and disorientation.
- Appearing as if the arms and legs are exceptionally heavy, moving slowly.
- Avoiding eye contact and direct conversation.
- Bruising on the arms, usually on the inside of the elbow.
- Finding paraphernalia around the house, including burnt spoons, aluminum foil, and torn-up Q-tips or cotton swabs.
- A loss of personal motivation; apathy.
- Slurred speech and incoherence.
- A lack of personal hygiene and a disregard for personal presentation and appearance.
Taking Klonopin and Heroin
Mixing Klonopin and heroin is extremely dangerous and is often life-threatening. The National Institute on Drug Abuse reports that over 30 percent of overdose deaths that include opioids like heroin also include benzodiazepines like Klonopin. The same study reports that every single day, roughly 115 American citizens lose their lives at the hands of an opioid-related overdose. From 1996 to 2013, the number of American adults who filled a benzodiazepine prescription increased by a shocking 67 percent. There is a clear correlation between the increase in Klonopin prescriptions and the ever-increasing number of daily overdose-related deaths.
Both drugs result in similar side effects, increasing the chances of an overdose all that much more. Absolute Awakenings specializes in treating polydrug abuse, and our team of experienced professionals has extensive experience working with men and women who struggle with heroin addiction and benzodiazepine addiction simultaneously. Call us today to learn more about our comprehensive and integrated recovery program.
- Griffin CE, Kaye AM, Bueno FR, Kaye AD. Benzodiazepine Pharmacology and Central Nervous System–Mediated Effects. Ochsner J. 2013;13(2):214-223.
- National Institute on Drug Abuse. Overdose Death Rates. National Institute on Drug Abuse. Published January 20, 2022. Accessed January 22, 2023. https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates
- National Institute on Drug Abuse. Benzodiazepines and Opioids. National Institute on Drug Abuse. Published November 7, 2022. Accessed January 22, 2023. https://nida.nih.gov/research-topics/opioids/benzodiazepines-opioids